Idaho, 2016

Damaging Wind in Idaho, June 30, 2016

June 30, 2016 · NWS PIH · 1 event in 1 county or zone

Sixty mile per hour winds moved through Butte County on the 30th with Arco recording 63 mph at 2:55 pm MDT. Some small branches were torn off trees in the city.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Sixty mile per hour winds moved through Butte County on the 30th with Arco recording 63 mph at 2:55 pm MDT. Some small branches were torn off trees in the city.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 30, 1:05 PM MST, 50 minutes earlier.

Area forecast discussion, Jun 30, 1:05 PM MST, 50 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
205 PM MDT THU JUN 30 2016

.SHORT TERM...Tonight through Saturday. Storms continue today
mainly higher elevations. Have already seen a few storms approach
severe limits for hail but most storms expected to remain below
that with small hail and gusty winds due to high bases and
generally dry character. Isolated convection does look to linger
after sunset and past 06Z but do expect a break by sunrise.
Another round expected Friday afternoon but weaker and less
widespread. Airmass does appear to warm and dry through most
levels of the soundings even though surface dew points remain
similar to today. The expected warming aloft may be enough to shut
down any potential instability and limit convection development.
By Saturday even surface dew points appear to have lessened. Thus
have left drying trend for PoP forecasts alone.

.LONG TERM...Saturday night through Thursday. Ridge axis remains
over SE Idaho but trough strengthening over PacNW states and BC
Canada early in the period. Weak leading shortwave shifts along
the international border Saturday night followed by slightly
stronger shortwave Sunday afternoon. 2nd feature could be enough
to spark isolated convection but of greater concern is the
increased winds through the central mountains and Snake Plain.
These conditions continue with broad trough along coast and ridge
axis to the east. Stronger shortwave shifts through the PacNW
Wednesday. Airmass still dry at that point so any convection
should remain quite isolated through the first half of the week
though winds each afternoon could remain breezy to windy at times.
DMH

&&

.AVIATION...On-going convection will see some intensification this
afternoon, but forecast soundings indicating mid-level warming
during the afternoon hours which may help put a cap on convection.
Mesoscale models such as the HRRR and local WRF taking what
instability there is and producing isolated convection with 20 to 30
kt outflows. There remains uncertainty on if/when convection will
occur and where. Keeping afternoon/early evening VCTS at all sites
and will continue to monitor convective trends. Hinsberger

&&

.FIRE WEATHER...Dry thunderstorms remains a concern for the
afternoon/evening hours. WV imagery suggests drier air moving into
the area from the west, however additional clearing throughout the
day may be more supportive of more vigorous, though isolated,
convection. Outflows from the stronger storms could reach 30 to 40
mph as indicated by HRRR and local WRF simulations. There is some
degree of uncertainty as to where the development will occur. Drier
conditions will begin tomorrow as continued westerly flow aloft
ushers in dry mid-level air. Any thunderstorm development will be
brief and have very isolated coverage.

Looking ahead to the weekend and beyond, winds on Saturday will
begin to increase through the day to around 15 to 20 mph and minimum
humidities right around 15 percent in the Snake Plain and adjacent
valleys. Warm and dry conditions are expected to persist until an
upper disturbance approaches the area from the west on Thursday.
Hinsberger

&&

.PIH Watches/Warnings/Advisories...
None.
&&

In the hours before

Special weather statement, Jun 30, 11:08 AM MST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1208 PM MDT THU JUN 30 2016

IDZ018-031-301900-
SAWTOOTH MOUNTAINS ID-BIG AND LITTLE WOOD RIVER REGION ID-
1208 PM MDT THU JUN 30 2016

...HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH AFFECTING SOUTH
CENTRAL CUSTER AND NORTHWESTERN BLAINE COUNTIES UNTIL 100 PM MDT...

AT 1208 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER GALENA LODGE...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GALENA LODGE...LIVINGSTON MILL...GALENA SUMMIT AND SMILEY CREEK
AIRPORT.

LAT...LON 4421 11451 4391 11426 4378 11469 4381 11470
      4381 11472 4394 11483
TIME...MOT...LOC 1808Z 238DEG 16KT 4390 11469

DMH
Local storm report, Jun 30, 12:26 PM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
126 PM MDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             5 NW BELLEVUE           43.52N 114.31W
06/30/2016  M0.50 INCH       BLAINE             ID   TRAINED SPOTTER

            HAIL IS JUST COVERING THE GROUND

&&

JAH
Special weather statement, Jun 30, 12:32 PM MST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
132 PM MDT THU JUN 30 2016

IDZ022-302030-
SOUTH CENTRAL HIGHLANDS ID-
132 PM MDT THU JUN 30 2016

...HALF INCH HAIL AFFECTING CASSIA COUNTY UNTIL 230 PM MDT...

AT 131 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF ALMO. THIS STORM WAS NEARLY STATIONARY.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MALTA...OAKLEY RESERVOIR...OAKLEY...ALBION...ELBA...ALMO...
CITY OF ROCKS...BRIDGE...BOSTETTER RANGER STATION...IDAHOME...
MT HARRISON AND SUBLETT RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4200 11427 4234 11428 4253 11304 4200 11305
TIME...MOT...LOC 1931Z 180DEG 0KT 4209 11346

GK
Special weather statement, Jun 30, 12:55 PM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
155 PM MDT THU JUN 30 2016

IDZ018-032-302030-
SAWTOOTH MOUNTAINS ID-LOST RIVER/PASHIMEROI ID-
155 PM MDT THU JUN 30 2016

...HALF INCH HAIL AFFECTING SOUTHEASTERN CUSTER AND WEST CENTRAL
BUTTE COUNTIES UNTIL 230 PM MDT...

AT 153 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF MACKAY RESERVOIR...MOVING EAST AT 30 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM...WHICH COULD ALSO
COVER THE GROUND.

LOCATIONS IMPACTED INCLUDE...
MACKAY...DARLINGTON AND COPPER BASIN AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4379 11392 4396 11386 4392 11333 4365 11343
TIME...MOT...LOC 1953Z 284DEG 25KT 4386 11379

JKEYES
Special weather statement, Jun 30, 1:32 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
232 PM MDT THU JUN 30 2016

IDZ019-020-032-302115-
UPPER SNAKE RIVER PLAIN ID-LOST RIVER/PASHIMEROI ID-
UPPER SNAKE HIGHLANDS ID-
232 PM MDT THU JUN 30 2016

...WINDS OVER 40 MPH AND SMALL HAIL AFFECTING NORTHWESTERN
JEFFERSON...SOUTHEASTERN CUSTER...SOUTHWESTERN CLARK AND BUTTE
COUNTIES UNTIL 315 PM MDT...

AT 230 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 24 MILES NORTHEAST OF
MACKAY TO NEAR DARLINGTON TO GROUSE...AND MOVING EAST-SOUTHEAST AT
25 MPH.

WINDS OVER 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THESE STORMS.
THE WIND THREAT SHOULD INCREASE AS STORMS APPROACH THE ARCO DESERT
AND INL COMPLEX.

LOCATIONS IMPACTED INCLUDE...
ARCO...GROUSE...INL...DARLINGTON...MOORE...BUTTE CITY AND HOWE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4410 11249 4369 11282 4333 11328 4368 11372
      4386 11343 4415 11319
TIME...MOT...LOC 2030Z 290DEG 22KT 4408 11317 4385 11336 4367 11359

JKEYES

The radar

The Pocatello radar (KSFX), 79 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butte

When
June 30, 1:55 PM MST to 2:20 PM MST
Where
Butte County, 2 mi W of Arco to 9 mi E of Arco
Measured
55 kt (63 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
43.630, -113.340

Sixty mile per hour winds moved through Butte County on the 30th with Arco recording 63 mph at 2:55 pm MDT. Several small limbs were torn off trees in the city.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2016Every state in 2016This day in weather historyWarnings in Idaho, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646754.